How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 32637
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

My mum is 90 and has recently been in hospital and is now in

Resolved Question:

My mum is 90 and has recently been in hospital and is now in a care home. She had low sodium levels so has been taken off a lot of her medication and is now only taking Verapamil (3/day for tachycardia) Diazepam (1 at night). (She was diagnosed with bladder cancer in August 2013 - declined treatment - and no recurrence as far as we are aware.) She is having very disturbed nights which she is finding distressing and is confused about them and can't really describe what the problem is but this is becoming a big worry for her. When I visit at 10.00 am she is dozing in a chair - six weeks ago when living in her own home she was certainly refreshed after a night's sleep and would only have a nap after lunch. I just wonder if having taken Verapamil for over 10 years (possibly 15-20 years?) if she could have developed an intolerance to it? Any thoughts would be most gratefully received. Ros
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Chip replied 3 years ago.
Hi--can you tell me what exactly you mean by disturbed nights?
Customer: replied 3 years ago.

To start with she said she was waking up and sweating but this has been resolved by removing nasty plastic duvet. She says she is waking a lot and not sleeping and needs assistance but can't really describe the situation to me. Two weeks ago she had some hallucinations. Sorry to be so vague but I really can't find out what is going on. The home have promised to monitor her sleeping (at last).

Expert:  Dr. Chip replied 3 years ago.
OK No, this wouldn't have anything to do with the verapamil. I would get a sleep study to look for sleep apnea first. This also could be a problem with the Valium at night and she may have developed a tolerance to that. I'd consider a different medication like ativan if the sleep study were normal.
Dr. Chip and 4 other Medical Specialists are ready to help you